Image Credit: Twitter / New England Journal of Medicine
This is definitely not a good sign.
A 25-year-old woman who was using a common pain relief drug for toothache ended up with inky blue blood.
The patient, who hails from Rhode Island, had been using an over-the-counter numbing medication containing benzocaine when she started to feel unwell and had to go to the emergency room.
“I’m weak and I’m blue,” she told doctors.
Incredibly, it turned out that her blood had indeed turned a disconcerting shade of dark blue.
Dr. Otis Warren, an ER physician at Miriam Hospital in Rhode Island, quickly determined that she was suffering from methemoglobinemia – a potentially fatal condition that occurs when the iron in the blood changes form and can no longer effectively bind to oxygen and carry it throughout the body.
Dr. Warren believed that her condition had been brought on by a reaction to benzocaine.
“People have no idea that something very specific and very dangerous can happen,” he said.
Fortunately however the condition is actually very easy to treat using a medication known (ironically) as ‘methylene blue.’ Within a short period of time the woman was feeling much better.
After being kept in for observation overnight, she was free to go home the next day.
Source: NBC News